Georgia, 2016Damaging Winds in Georgia, July 8 to 9, 2016
July 8 to 9, 2016 · NWS FFC · 17 events in 15 counties and zones
A very moist and moderately unstable airmass over the region, combined with a series of short waves moving over the state in a persistent northwesterly upper-level flow, resulted in scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $141,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and moderately unstable airmass over the region, combined with a series of short waves moving over the state in a persistent northwesterly upper-level flow, resulted in scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 8, 6:00 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 8, 6:00 PM EST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
700 PM EDT FRI JUL 8 2016
.PREV DISCUSSION... /Issued 350 PM EDT FRI JUL 8 2016/
SHORT TERM /Tonight through Saturday Night/...
Current radar loop shows some isolated showers and thunderstorms
across Central and extreme North Georgia. The main area of
convection is still across Tennessee and Kentucky and moving
slowly south and east. the HiRes models are not in very good
agreement with the timing and intensity of this wave affecting GA
but they do agree that it will. Just looking at the way they
initialized it appears the 4kWRF has the best handle on this and
it shows the complex of thunderstorms moving into N GA around 22z-
23z. It also shows this complex diminishing as it moves south
into the area with very little remnants left over the area by 03z-
04z. This appears to fit well with SPCs Day 1 marginal risk
across North and eastern portions of the state. The HiRes models
seem to be in a little better agreement for Sat...showing
scattered showers and thunderstorms across the entire area as
next wave moves in with upper level West to Northwesterly flow.
Diurnally driven instabilities also increase across the area Sat
so this also matches well with SPCs day 2 outlook thinking of just
a General risk across the state.
Heat Index values are still expected to get into the 105-108
degree range Sat afternoon across portions of East Central GA.
Will need to issue another Heat advisory for a similar area as
today for Sat afternoon.
01
LONG TERM /Sunday through Friday/...
Made a few tweaks to the extended portion of the forecast.
An unsettled period of weather is expected from Sunday through early
next week. A weak boundary will remain situated across northern GA
through Monday/early Tuesday, but should become diffuse by the
middle of the week. The mid level flow will remain slightly nw/w
through the period...and perturbations in the flow are expected to
interact with the boundary...serving to focus scattered showers and
thunderstorms. PWATS at or above 2 inches are expected into
Tuesday...so any storms will be very efficient rainfall producers.
Ridging tries to build in for the middle part of the week. However,
models are keeping a weakness in the ridge overhead.
The highest pops should remain across northern GA through much of
the extended period. Have adjusted values slightly upward Sunday
through Tuesday.
NListemaa
&&
.AVIATION...
00Z Update...
VFR conditions expected to continue. Isolated showers/storms
around ATL will dissipate by later evening. Surface winds
diminishing to WSW around 5 kts or less for the overnight.
High level ceilings possible late tonight and early Saturday.
Chance for afternoon showers/storms on Saturday with surface winds
around 10 kts with gusts near 20 kts.
//ATL Confidence...00Z Update...
Low confidence for effects of any evening showers/storms.
Medium to High confidence all other elements.
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 75 98 74 94 / 20 20 30 40
Atlanta 76 95 75 91 / 10 30 30 50
Blairsville 68 89 67 86 / 30 30 30 50
Cartersville 74 94 72 89 / 10 30 40 50
Columbus 77 97 75 93 / 20 30 30 50
Gainesville 75 94 74 90 / 20 20 30 40
Macon 76 99 75 96 / 20 30 30 50
Rome 74 95 73 90 / 10 30 40 50
Peachtree City 74 95 73 91 / 10 30 30 50
Vidalia 76 98 76 96 / 20 20 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening FOR THE FOLLOWING
ZONES: Baldwin...Bibb...Bleckley...Crawford...Crisp...Dodge...
Dooly...Emanuel...Glascock...Greene...Hancock...Houston...
Jasper...Jefferson...Johnson...Jones...Laurens...Macon...
Monroe...Montgomery...Morgan...Oglethorpe...Peach...Pulaski...
Putnam...Sumter...Taliaferro...Telfair...Toombs...Treutlen...
Twiggs...Warren...Washington...Wheeler...Wilcox...Wilkes...
Wilkinson.
&&
AVIATION UPDATE...BDL
Hazardous weather outlook, Jul 8, 7:18 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT FRI JUL 8 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
818 PM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PRIMARILY
NORTHEAST GEORGIA THROUGH THE EVENING HOURS. A FEW OF THESE
STORMS MAY BE STRONG TO POSSIBLY SEVERE. ANY SEVERE THUNDERSTORM
THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WILL BE ALSO BE POSSIBLE. THUNDERSTORM CHANCES
ARE HIGHEST NORTH AND EAST OF A LINE FROM CHATSWORTH TO DAHLONEGA
TO CLEVELAND. THUNDERSTORMS SHOULD DIMINISH IN BOTH COVERAGE AND
INTENSITY BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ACROSS NORTH AND
CENTRAL GEORGIA. A FEW STORMS COULD BECOME STRONG TO ISOLATED
SEVERE DURING THE AFTERNOON AND EVENING... WITH THE MAIN THREATS
BEING GUSTY WINDS... FREQUENT LIGHTNING AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 8, 6:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT FRI JUL 8 2016
GAZ037-047-049-090000-
MORGAN GA-OCONEE GA-WALTON GA-
729 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...OCONEE AND
WALTON COUNTIES UNTIL 800 PM EDT...
AT 729 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONROE...MOVING EAST
AT 35 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MONROE...WATKINSVILLE...SOCIAL CIRCLE...NORTH HIGH
SHOALS...BOSTWICK... BETWEEN...GOOD HOPE...BISHOP...JERSEY...ATHENS-
CLARKE COUNTY... NICHOLASVILLE...GRATIS...BARNETT
SHOALS...FARMINGTON...CAMPTON...EBENEZER... STATE BOTANICAL GARDEN
OF GA...BOLD SPRINGS...PANNELL AND APALACHEE.
LAT...LON 3391 8376 3389 8376 3392 8368 3391 8365
3393 8361 3392 8340 3389 8337 3387 8333
3386 8333 3385 8330 3373 8331 3370 8340
3365 8337 3369 8383 3370 8384 3391 8382
3393 8380
TIME...MOT...LOC 2329Z 271DEG 29KT 3382 8367Special weather statement, Jul 8, 6:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT FRI JUL 8 2016
GAZ036>039-090000-
OGLETHORPE GA-OCONEE GA-CLARKE GA-WILKES GA-
732 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR OGLETHORPE...EASTERN OCONEE...
EASTERN CLARKE AND WESTERN WILKES COUNTIES UNTIL 800 PM EDT...
AT 731 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WHITEHALL TO NEAR MAXEYS...AND MOVING EAST AT 25
MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LEXINGTON...ATHENS...WINTERVILLE...CRAWFORD...ARNOLDSVILLE...MAXEYS..
.
RAYLE...WHITEHALL...ATHENS-CLARKE COUNTY...STEPHENS...BARNETT SHOALS...
JAMES HOLLAND YOUTH SPORTS CMPX...DUNLAP...PHILOMATH AND HUTCHINGS.
LAT...LON 3370 8285 3370 8293 3373 8295 3370 8299
3370 8303 3371 8306 3370 8312 3376 8327
3376 8329 3401 8341 3399 8300
TIME...MOT...LOC 2331Z 271DEG 21KT 3389 8330 3378 8321Thunderstorm Wind, Union
- When
- July 8, 7:20 PM EST to 7:55 PM EST
- Where
- Union County, 2.44 mi SSE of Ivy Log to 3.9 mi ENE of Fain
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 34.935, -84.061
The Union County 911 center reported numerous trees blown down across, mainly the northern half, of the county. Some location include: near the intersection of Ivylog Road and Moccasin Road; on Ivylog Creek Road; in front of the Home Depot on Highway 515; along Highway 180 near Brasstown Bald; along Chapman Ford Road; on Caldwell Road near Murphy Highway; near the intersection of Jones Creek Road and Dakota lane; near the Ace Hardware on Old Blue Ridge Highway; and near the intersection of Hayfield Road and Highway 515.
Thunderstorm Wind, Fannin
- When
- July 8, 7:57 PM EST to 8:10 PM EST
- Where
- Fannin County, 0.28 mi SSE of Epworth to 0.69 mi S of Windy Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 34.946, -84.378
The Fannin County 911 center reported numerous trees blown down from Epworth to Mineral Bluff.
Thunderstorm Wind, Warren
- When
- July 8, 10:30 PM EST to 10:45 PM EST
- Where
- Warren County, 0.98 mi SE of Norwood to Camak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.462, -82.706
The Warren County 911 center reported trees blown down along Highway 278 in Norwood and along Washington Highway in Camak.
Thunderstorm Wind, Catoosa
- When
- July 8, 11:34 PM EST to 11:39 PM EST
- Where
- Catoosa County, 0.63 mi NW of Dietz to 1.54 mi ESE of Sugartown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.935, -85.209
The Catoosa County 911 center reported multiple trees blown down at various locations across the county including Burning Bush Road, Davis Ridge Road, Scruggs road and Lake Road.
Thunderstorm Wind, Murray
- When
- July 9, 12:15 AM EST to 12:35 AM EST
- Where
- Murray County, 1.8 mi WSW of Fashion to 1.45 mi W of Ramhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 34.838, -84.828
The Murray County 911 center reported trees blown down on Fuller Chapel Road, Old Highway 411 and Connally Road.
Thunderstorm Wind, Harris
- When
- July 9, 12:30 PM EST to 12:35 PM EST
- Where
- Harris County, 1 mi E of Bayard
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.667, -84.883
The Harris County 911 center reported a tree blown down along Highway 315 near Cataula.
Thunderstorm Wind, Harris
- When
- July 9, 1:05 PM EST to 1:15 PM EST
- Where
- Harris County, 1.26 mi W of Pine Mtn Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.802, -84.841
The Harris County 911 center reported several trees blown down along D Street in Pine Mountain Valley.
Thunderstorm Wind, Harris
- When
- July 9, 1:15 PM EST to 1:30 PM EST
- Where
- Harris County, 2.05 mi WSW of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.735, -84.900
The Harris County 911 center reported several trees blown down along Calhoun Road near Hamilton.
Thunderstorm Wind, Talbot
- When
- July 9, 1:50 PM EST to 2:00 PM EST
- Where
- Talbot County, 1.5 mi NNW of Tax Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 32.840, -84.610
The Talbot County 911 center reported many trees blown down south of Manchester near Gilbert Road.
Thunderstorm Wind, Monroe
- When
- July 9, 2:27 PM EST to 2:37 PM EST
- Where
- Monroe County, 4.02 mi NNE of Russellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.955, -83.957
The Monroe County 911 center reported trees blown down along Highway 42 near Maynards Mill Road.
Thunderstorm Wind, Taylor
- When
- July 9, 2:28 PM EST to 2:38 PM EST
- Where
- Taylor County, 2.82 mi SSW of Charing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.430, -84.380
The Taylor County 911 center reported trees blown down on Highway 137 near the Schley/Marion County lines.
Thunderstorm Wind, Schley
- When
- July 9, 2:30 PM EST to 2:40 PM EST
- Where
- Schley County, 6.42 mi NNW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.416, -84.371
The Schley County 911 center reported trees blown down in the far northern portion of the county.
Thunderstorm Wind, Macon
- When
- July 9, 2:45 PM EST to 2:55 PM EST
- Where
- Macon County, 0.74 mi NW of Ideal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.378, -84.189
The Macon County 911 center reported multiple trees blown down just north of Ideal.
Thunderstorm Wind, Bibb
- When
- July 9, 2:56 PM EST to 3:10 PM EST
- Where
- Bibb County, 1.58 mi WNW of Lanier Hgts to 1.52 mi E of Lanier Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 32.858, -83.675
The Bibb County 911 center and the broadcast media reported several trees blown across north Macon along Vineville Avenue and on Sugarloaf Circle as well as a traffic light blown down at Gray Highway and North Avenue.
Thunderstorm Wind, Telfair
- When
- July 9, 5:00 PM EST to 5:10 PM EST
- Where
- Telfair County, 2.15 mi N of Jacksonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 31.851, -82.975
The Telfair County 911 center reported several trees blown down along Highway 441 with one tree blocking the roadway.
Thunderstorm Wind, Butts
- When
- July 9, 6:10 PM EST to 6:20 PM EST
- Where
- Butts County, 1.75 mi NNW of Stark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.355, -83.927
The Butts County 911 center reported multiple trees blown down along Highway 36 near Stark.
Thunderstorm Wind, Jones
- When
- July 9, 7:10 PM EST to 7:25 PM EST
- Where
- Jones County, 1.88 mi NW of Crutchfield
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.122, -83.689
The U.S. Fish and Wildlife Service reported numerous trees snapped or uprooted by winds on the Piedmont National Wildlife Refuge. In one half acre area where the damage was greatest, all of the trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
- Tornado and Hail in Michigan, July 8, 2016$30,000 · EF0 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653722, 653725, 653728, 653731, 653736, 653737, 653740, 653741, 653742, 653744, 653747, 653748, 653750, 653756, 653759, 653761, 653766.